North Dakota, 2008

Hail and Damaging Wind in North Dakota, September 22, 2008

September 22, 2008 · NWS BIS · 3 events in 2 counties and zones

Scattered thunderstorms developed during the evening hours of Monday, September 22nd, and continued into the 23rd. Most of the storms did not reach severe limits, but two of them did with one report of large hail the evening of the 22nd and one report of high thunderstorm wind early on the 23rd (CDT).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Scattered thunderstorms developed during the evening hours of Monday, September 22nd, and continued into the 23rd. Most of the storms did not reach severe limits, but two of them did with one report of large hail the evening of the 22nd and one report of high thunderstorm wind early on the 23rd (CDT). Both of these reports were from Wells County. A funnel cloud was reported in Stutsman County. A surface boundary moving across central North Dakota coincided with favorably wind shear and instability, resulting in storms regenerating, and moving northeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 22, 2:19 PM CST, 4 hours 26 minutes earlier.

Area forecast discussion, Sep 22, 2:19 PM CST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
319 PM CDT MON SEP 22 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
WILL ISSUE A FLASH FLOOD WATCH FOR THIS EVENING AND TONIGHT SOUTH
CENTRAL AND EAST CENTRAL. STRONG CAP KEEPING DEEP SURFACE BASED
CONVECTION IN CHECK THIS AFTERNOON BUT GETTING ELEVATED SHOWERS IN
STRONG WARM ADVECTION ALONG COLD/STATIONARY FRONTAL BOUNDARY.
MODEL SOUNDING SUGGEST THE PRECIP WILL SATURATE THE LOWER LAYERS
AND ERODE THE LOWER LAYER CAP. BY 02-04Z NAM SOUNDINGS SUGGEST
2500 CAPE WITH THE CIN ELIMINATED. EXPECT THE FOCUS FRO CONVECTION
TO BE ALONG THE COLD/STATIONARY FRONTAL BOUNDARY WITH SHOULD MOVE
LITTLE THIS EVENING AND SHOULD BE BETWEEN BIS AND JMS AFTER 06Z.
HEAVIEST RAINFALL. LOOKING AT TRAINING EPISODE WITH FLOW ALOFT
SOUTHWEST TO NORTHEAST. BEST QPF EXPECTED TO FALL IN EMMONS...
KIDDER...WELLS...FOSTER...STUTSMAN...LOGAN AND MACINTOSH COUNTIES
BETWEEN 03Z AND 09Z. AFTER TONIGHT THE UPPER LOW WILL SWING
THROUGH AND SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
NORTHWEST AND CENTRAL ON TUESDAY. DO NOT EXPECT HEAVY RAINFALL
TUESDAY AND TUESDAY NIGHT. THEN MID LEVEL RIDGING WILL BRING DRY
WEATHER WEDNESDAY AND THURSDAY.

.LONG TERM...FRIDAY THROUGH MONDAY...
AN ACTIVE WESTERLY FLOW PATTERN WILL PERSIST THROUGH MUCH OF THE
EXTENDED PERIOD. LATEST GFS AND ECMWF ADVERTISE THE SAME GENERAL
PATTERN FRIDAY THROUGH MONDAY...ALTHOUGH TIMING DIFFERENCES ARE
APPARENT WITH THE ECMWF ABOUT 6-12 HOURS SLOWER WITH EACH INDIVIDUAL
EMBEDDED S/WV TROUGH. OVERALL ONLY CHANGES MADE WERE TO ADD/KEEP OFF
AND ON SLIGHT CHANCES POPS FRIDAY INTO SUNDAY...THEN TRENDED DRY FOR
LATE DAY 8 WHEN BOTH MODELS INDICATE NORTHWEST FLOW ALOFT OVER THE
NORTHERN PLAINS RESULTING FROM A BUILDING WESTERN CONUS UPPER RIDGE.

TEMPERATURES WILL BE NEAR NORMAL THIS WEEKEND WITH PERHAPS WARMER
TEMPS BY EARLY NEXT WEEK IF THE BUILDING RIDGE HOLDS TRUE.

&&

.AVIATION...
MAIN PROBLEMS FOR AVIATION WILL BE DEVELOPING THUNDERSTORMS THIS
AFTERNOON THROUGH TONIGHT. THERE IS CURRENTLY A LARGE AREA OF
MODERATE SHOWERS LIFTING NORTHEAST ACROSS CENTRAL ND...THUS FAR
CREATING MVFR CIGS AT WORST. HIGHER FLIGHT RESTRICTION CIGS AND VIS
LIKELY EXISTS IN THE MIDST OF THESE HEAVIER SHOWERS. ALL OTHER
CURRENT CIGS AND VIS ACROSS WEST/CENTRAL NORTH DAKOTA ARE VFR. LATER
THIS AFTERNOON EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP
OVER THE STATE...AND BECOME MORE NUMEROUS THIS EVENING AS A
SIGNIFICANT UPPER LEVEL TROUGH MOVES INTO THE LOCAL REGION.
PRECIPITATION SHOULD THEN EXIT FROM WEST TO EAST AFTER MIDNIGHT.
EXPECT MVFR-IFR CIGS AND VSBYS ASSOCIATED WITH ANY SHOWER AND
THUNDERSTORM ACTIVITY LATE THIS AFTERNOON THROUGH TONIGHT.

&&

.HYDROLOGY...CURRENT THINKING IS THREAT FOR FLASH FLOODING WILL
CENTER AROUND AND ALONG SLOW MOVING COLD FRONTAL BOUNDARY IN
CENTRAL NORTH DAKOTA. HIGH PRECIP WATER AMOUNTS...FORECAST TO BE
CLOSE TO 200 PERCENT OF NORMAL...WILL SUPPLY SUFFICIENT MOISTURE
FOR HEAVY RAIN. EAST CENTRAL SECTIONS OF THE STATE RECEIVED 1 TO 2
INCHES OF RAIN LAST NIGHT...HARVEY AREA. THIS AREA IN PRIME THREAT
TONIGHT. HAVE ISSUED FLASH FLOOD WATCH FOR SOUTH CENTRAL AND EAST
CENTRAL NORTH DAKOTA FROM 7 PM CDT UNTIL 6 AM CDT THIS EVENING AND
OVERNIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH
LATE TONIGHT FOR NDZ005-013-022-023-025-034>037-042-045>048-050-
051.

&&

WAA/NH
Hazardous weather outlook, Sep 22, 4:52 AM CST, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
552 AM CDT MON SEP 22 2008

NDZ001-002-009-010-017-018-031>033-040-041-043-044-231100-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
552 AM CDT MON SEP 22 2008 /452 AM MDT MON SEP 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING. STORMS WILL BE ENDING BEFORE
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE FORECAST FOR TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-231100-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
552 AM CDT MON SEP 22 2008 /452 AM MDT MON SEP 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON AND CONTINUE
THROUGH THE NIGHT. STORMS FROM LATE THIS AFTERNOON THROUGH THE
EVENING COULD BE SEVERE AND WITH HEAVY RAIN. THE MAIN THREAT WILL
BE LARGE HAIL AND HEAVY RAIN...SECONDARILY DAMAGING WIND. AN
ISOLATED TORNADO CANNOT BE RULED OUT WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE FORECAST FOR TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY NEED TO BE ACTIVATED LATER TODAY. REPORT ANY
SIGNIFICANT WEATHER TO YOUR NATIONAL WEATHER SERVICE.

JP MARTIN

The radar

The Bismarck radar (KBIS), 130 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wells

When
September 22, 6:45 PM CST to 6:55 PM CST
Where
Wells County, 8.29 mi S of Dover
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.350, -99.270

Funnel Cloud, Stutsman

When
September 22, 6:55 PM CST to 6:57 PM CST
Where
Stutsman County, 30 mi NW of (Jms)jamestown Muni
Reported by
Airplane Pilot
Coordinates
47.237, -99.131

This funnel cloud report, from an airplane pilot, was relayed to the National Weather Service through the Aviation Center Weather Service Unit.

Thunderstorm Wind, Wells

When
September 22, 11:45 PM CST to 11:55 PM CST
Where
Wells County, 5 mi SSE of Sykeston
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
47.403, -99.339

Damage occurred to outbuildings on the farm, including part of a metal roof being torn off and blown into the farm house. The metal roofing material and a two by four broke windows on the house. In one case a two by four ended up partially inside the residence. There were no injuries.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130179, 131098, 131025.